Kansas, 2021

Drought in Kansas, August 1 to 31, 2021

August 1 to 31, 2021 · NWS GLD · 1 event in 1 county or zone

The drought status for August ranged from D1 Moderate Drought to D2 Severe Drought. Precipitation ranged from half an inch to three inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The drought status for August ranged from D1 Moderate Drought to D2 Severe Drought. Precipitation ranged from half an inch to three inches. This was two inches below to half an inch above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 31, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1115 PM MDT Sat Jul 31 2021

.SHORT TERM...(This evening through Monday night)
Issued at 328 PM MDT Sat Jul 31 2021

The primary forecast concern is the continuation of the hazy
conditions due to smoke from tonight through Sunday, Sunday night
and into Monday morning.

The upper ridge continues to amplify over the Rockies and
Intermountain region tonight into Sunday before several short wave
troughs move slowly through the apex of the upper ridge between
Monday and Monday night. At the surface, high pressure over the
northern and central plains pushes deeper into the southern
plains. Expect any thunderstorms that may develop to stay outside
of the forecast area to the west and south in closer proximity to
the surface convergent areas near the remaining surface
boundaries and along the areas of higher terrain.

The Near Surface Smoke concentrations in the HRRR show a gradual
dissipation of the smoke through the next couple of days. As a
result, the heavy haze seen across the area today following the
passage of a cold front last night should be gradually dissipating
over the next few days. Expect some near surface re-concentration
as the overnight inversion sets up. However, once the surface
inversion breaks up with the heating of the day, expect the near
surface concentration of smoke to mix out through a larger depth.
Unfortunately, the vertically integrated smoke being depicted by
the HRRR is showing max concentrations through the day on Sunday
before pushing further to the south and west. This would tend to
support continued hazy conditions through the remainder of the
weekend and into the first part of next week, although near
surface smoke concentrations may stay low enough to not create air
quality issues for potentially susceptible individuals.

Expect temperatures to gradually through through Monday with highs
back up around 90 degrees on Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 156 PM MDT Sat Jul 31 2021

The extended forecast begins with a ridge over Eastern Montana and a
longwave trough extending west to east from the Dakotas to New
England and south to the Gulf Coast.  Northwest flow aloft remains
in place over the Tri-State area.  High pressure will be in place
over the Baja Peninsula.  The pattern remains favorable for daily
chance for showers and thunderstorms as a few disturbances move
across the region.  Given the dry conditions we've had in the area
for the last week and precipitable water values of 0.8-1.0" across
portions of the area, confidence in the potential for isolated flash
flooding remains low at this time.  Any showers and thunderstorms
that do develop on Tuesday and Wednesday will have the potential to
produce some gusty winds and much needed rainfall.

Tuesday afternoon, the ridge begins to break down, shifting to the
east over the area.  High temperatures will make it up into the 80s
with a few areas flirting with the 90 degree mark.  Wednesday, the
ridge continues to break down with an embedded shortwave trough
moving into the area from the northwest.  A few showers and
thunderstorms will be possible and high temperatures will once again
be in the 80s.

An upper ridge moves in from the west on Thursday and Friday with a
gradual warming trend possible.  Highs are expected to return to the
low to mid-90s for most of the region Friday afternoon.  All eyes
turn to the west Friday as a shortwave trough ejects out of the PAC
NW, trekking across Montana and the Dakotas through the day.  Models
are in slight disagreement with the ECMWF being more aggressive in
the forward movement of the trough at this time.  Models also show
an upper low nearing the Olympic Peninsula late in the forecast
period.  The system is still nearly a week from reaching shore, so
will want to continue to monitor the forecast over the coming
days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1107 PM MDT Sat Jul 31 2021

Reduced visibilities (3-6 miles) associated with smoke (emanating
from wildfires in the western CONUS) will affect both terminals
through Sunday morning. Currently, visibilities are anticipated to
improve to VFR by late morning or early afternoon. VFR conditions
will otherwise prevail, with light and variable winds.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Jul 31, 6:25 PM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
625 PM MDT Sat Jul 31 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
625 PM MDT Sat Jul 31 2021 /725 PM CDT Sat Jul 31 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Smoke emanating from wildfires in the western United States will
linger over the Tri-State through tonight. Those with respiratory
issues will want to monitor air quality.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Rawlins

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rawlins forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Precipitation ranged from one to three inches across the county, with the lowest amounts in the southeast part of the county. Normal precipitation for the month is two to three inches. The departure from normal ranged from two inches below normal to half an inch above normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979731.